MAUDE Adverse Event Report: ALERE SAN DIEGO, INC. HENRY SCHEIN HCG DIPSTICK URINE; VISUAL, PREGNANCY HCG, PRESCRIPTION USE

ALERE SAN DIEGO, INC. HENRY SCHEIN HCG DIPSTICK URINE; VISUAL, PREGNANCY HCG, PRESCRIPTION USE
Model Number FHC-101
Medical Device Problem Code False Negative Result (1225)
Health Effect - Clinical Codes Emotional Changes (1831); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/01/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Results pending completion of the investigation.
 
Event or Problem Description
The customer reported receiving a false negative hcg result while using the henry schein hcg urine dipstick.The patient was tested due to amenorrhea and had been taking a continuous oral contraceptive pill.The patient provided a fresh urine sample on (b)(6) 2024 which was tested, the results were read at 3 minutes to 3 minutes and 15 seconds and yielded a negative hcg result.Case details indicate the patient also had a blood serum hcg test performed which yielded a positive result, however the date of the test was not provided.On (b)(6) 2025 the patient had underwent an ultrasound which noted the patient was 19 weeks pregnant.It was estimated that at the time of the (b)(6) 2024 negative result, the patient was 9 weeks pregnant.The patient continued to take birth control, there were no indications of injury or harm to the patient or fetus; however, due to the potential of injury this will be reported as a serious injury.Additionally, as a result of the false negative result, the patient experienced a delay in prenatal care.
 
Event or Problem Description
The customer reported receiving a false negative hcg result while using the henry schein hcg urine dipstick.The patient was tested due to amenorrhea and had been taking a continuous oral contraceptive pill.The patient provided a fresh urine sample on (b)(6)2024 which was tested, the results were read at 3 minutes to 3 minutes and 15 seconds and yielded a negative hcg result.Case details indicate the patient also had a blood serum hcg test performed which yielded a positive result, however the date of the test was not provided.On (b)(6)2025 the patient had underwent an ultrasound which noted the patient was 19 weeks pregnant.It was estimated that at the time of the (b)(6)2024 negative result, the patient was 9 weeks pregnant.The patient continued to take birth control, there were no indications of injury or harm to the patient or fetus; however, due to the potential of injury this will be reported as a serious injury.Additionally, as a result of the false negative result, the patient experienced a delay in prenatal care.New information received on 12feb2025, noted the patient elected to undergo an abortion procedure after finding out they were pregnant.As the patient was further along during the pregnancy due to the false negative result, a 2-day abortion procedure was required rather than a 1-day procedure.The customer mentioned the process was emotional for the patient as the patient was further along in pregnancy.Technical services attempted to clarify the details of the emotional impact to the patient and the customer indicated the patient is having counseling, however no further information was provided.
 
Additional Manufacturer Narrative
Investigation conclusion: an investigation was performed on retention product from the reported lot number.Retention devices were tested with cut-off standards (25 miu/ml) and high positive standards (201.1iu/ml, 204.6iu/ml, and 231.4iu/ml).Results were read at 3 minutes and all devices yielded expected positive results.No false negatives were observed during in-house testing.The case details were reviewed along with the complaint history for the reported issue and no indications of a systemic issue were identified.Manufacturing batch record review did not uncover any abnormalities and found that the lot met quality control specifications.Review of the risk management report for this product found that the reported issue is within the risk profile for this device; no new hazard has been identified.A root cause could not be determined from the available information as the reported issue was not replicated during testing of retention product.Complaints are tracked and trended on a monthly basis.Per the package insert: - a first morning urine specimen is preferred since it generally contains the highest concentration of hcg; however, urine specimens collected at any time of the day may be used.Urine specimens exhibiting visible precipitates should be centrifuged, filtered, or allowed to settle to obtain a clear specimen for testing.- very dilute urine specimens, as indicated by a low specific gravity, may not contain representative levels of hcg.If pregnancy is still suspected, a first morning urine specimen should be collected 48 hours later and tested.- false negative results may occur when the levels of hcg are below the sensitivity level of the test.When pregnancy is still suspected, a first morning urine specimen should be collected 48 hours later and tested.- this test reliably detects intact hcg up to 500,000 miu/ml.It does not reliably detect hcg degradation products, including free-beta hcg and beta core fragments.Quantitative assays used to detect hcg may detect hcg degradation products and therefore may disagree with the results of this rapid test.

Brand Name
HENRY SCHEIN HCG DIPSTICK URINE
Common Device Name
VISUAL, PREGNANCY HCG, PRESCRIPTION USE
Manufacturer (Section D)
ALERE SAN DIEGO, INC.
9942 mesa rim rd
san diego CA 92121
Manufacturer Contact
monika burrell
9942 mesa rim rd
san diego, CA 92121
8588052506
MDR Report Key21337321
Report Number2027969-2025-00045
Device Sequence Number3849522
Product Code JHI
UDI-Device Identifier10304040024093
UDI-Public(01)10304040024093(17)251015(10)0000789150
Combination Product (Y/N)N
Initial Reporter StateOR
Initial Reporter CountryUS
PMA/510(K) Number
K993203
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Distributor
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 02/25/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/15/2025
Device Model NumberFHC-101
Device Catalogue Number9004072
Device Lot Number0000789150
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/17/2025
Supplement Date Received by Manufacturer02/12/2025
Initial Report FDA Received Date02/07/2025
Supplement Report FDA Received Date02/25/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured10/17/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age30 YR
Patient SexFemale
Patient RaceAsian